Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 191, NWS Duluth, MN

July 25, 2008Ashland County, Bayfield County, Douglas County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 25, 2008, 11:27 AM CDT for Ashland County, Bayfield County, Douglas County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2008, 11:27 AM CDT (16:27 UTC)
Expired
Jul 25, 2008, 12:30 PM CDT
In force
63 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon

Counties Ashland County, WI, Bayfield County, WI, Douglas County, WI

The radar

The Duluth radar (KDLH), 79 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.5 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1404 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:34 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 25, 9:34 AM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
934 AM CDT FRI JUL 25 2008

.UPDATE...
INCREASED POPS IN NW WIS ZONES BASED ON CURRENT RADAR IMAGERY
SHOWING DEVELOPMENT ALONG SFC BOUNDARY. THIS REGION WILL BE THE
FOCUS FOR CONVECTION THROUGH THE DAY WITH STRONGER REDEVELOPMENT
EXPECTED THIS AFTERNOON...GENERALLY BTWN 20 AND 02Z. ALSO
ADJUSTED SKY COVER TO REFLECT CURRENT TRENDS.

&&

.PREV DISCUSSION... /ISSUED 405 AM CDT FRI JUL 25 2008/

DISCUSSION...
MOIST GROUND AND A DECOUPLED BDRY LAYER EARLY
THIS MORNING HAVE GENERATED AREAS OF FOG...LOCALLY DENSE. CWA
REMAINS UNDER RELATIVE MID LVL RIDGING BETWEEN GINORMOUS UPPER
TROF OVER NORTHEAST AND APPROACHING MANITOBA TROF. HIGH MSTR
CONTENT IN AREA AS PWS REMAIN AOA 1.25 INCHES. AN AREA OF
INCREASING CONVECTION IS DEVELOPING ACROSS NE SD INTO WCTRL MN.
THIS APPEARS TO BE ASSOCIATED WITH RRQ OF UPPER JET AND LL
CONVERGENCE IN VICINITY OF SFC BDRY. LATEST SPC RUC MESOANALYSIS
SHOWS DEEP LAYER MSTR CONVERGENCE OCCURRING IN THIS VICINITY. WV
IMAGERY SHOWS MID LVL DRY SLOT ASSISTING IN PROMOTING CONVECTIVE
INSTABILITY IN THE COLUMN AS WELL.

TODAY/TONIGHT...SFC COLD FRONT WILL MAKE A CHARGE THROUGH CWA
TODAY AS UPPER TROF MOVES EAST. A PLUME OF STEEPENING MID LVL
LAPSE RATES WILL PUSH ACROSS THE REGION AS MID LVL TROF MOVES
EAST. VERY LITTLE SFC/85H CONVERGENCE AS UNIDIRECTIONAL FLOW
ESTABLISHES EARLY IN THE DAY ACROSS MOST OF THE WRN/CTRL CWA.
EXPECT GOOD MECHANICAL MIXING DURING DAY SO BRISK NW WINDS
LIKELY. BEST LL SHEAR APPEARS DIRECTED INTO NW WISCONSIN THROUGH
EARLY AFTERNOON. LATEST SREF SHOWS MAIN AXIS OF SBCAPE WILL BE
EAST OF TWIN PORTS BY LATE MORNING ONCE MIXING OCCURS. OZ WRF/NMM
SIM REFLECTIVITY GENERATES CONVECTIVE AREA ACROSS SOUTH SHORE THIS
AFTERNOON AND PUSHES ACTIVITY OUT OF CWA BY EARLY EVENING. 0/6KM
BULK SHEAR OF 35/45KT...GENERATED BY UPPER JET PASSAGE... AND
SBCAPES OF 2000/25000 J/KG FCST OVER WISCONSIN ZONES THIS
AFTERNOON WARRANT MENTION OF SEVERE STORMS WITH HAIL/WIND
POTENTIAL...MAINLY OVER ERN WI ZONES AS PER SPC. RAPID
CLEARING/DRYING OVERNIGHT AS DEEPENING NWRLY FLOW USHERS IN STABLE
AIR.

SATURDAY...PLEASANT PATTERN AS SFC HIGH MOVES INTO CWA UNDER
SUBSIDENCE ALOFT. ABUNDANT MORNING SUNSHINE WILL GIVE WAY TO A FEW
AFTERNOON CLOUDS OTHERWISE...NEAR NORMAL TEMPS EXPECTED.

EXTENDED...DRY WEATHER THROUGH MONDAY BEFORE NEXT CHANCE OF PRECIP
ARRIVES TUESDAY. MDLS DIVERGE ON INTENSITY OF MAIN FEATURES SO
CONFIDENCE LOW AT THIS POINT.

AVIATION...
AREAS OF LIFR/IFR CONDITIONS WITH FOG WILL CONTINUE
THROUGH THE EARLY MORNING...ABOUT 15Z...WHEN THE FOG WILL DISSIPATE
AND VFR CONDITIONS WILL PREVAIL. SCATTERED THUNDERSTORMS ARE
EXPECTED THROUGHOUT THE DAY AS A FRONTAL BOUNDARY INTERACTS WITH AN
UPPER LEVEL JET. MVFR CIGS AND POSSIBLY VSBYS WILL ACCOMPANY THE
STRONGER OF THE STORMS. AS HIGH PRESSURE BUILDS IN THIS
EVENING...VFR CONDITIONS WILL BECOME WIDESPREAD.

&&

POINT TEMPS/POPS...
DLH  80  57  80  54 /  30  10  10  10
INL  78  49  77  51 /  30  10  10  10
BRD  82  54  80  55 /  20  10  10  10
HYR  81  54  79  50 /  50  10  10  10
ASX  81  54  78  55 /  40  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

GRANING/EOM
Hazardous weather outlook, Jul 25, 4:12 AM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
412 AM CDT FRI JUL 25 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
412 AM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVER THUNDERSTORMS OVER NORTHWEST
WISCONSIN THIS AFTERNOON. THE AREA MOST LIKELY TO BE AFFECTED IS
SOUTH AND EAST OF A LINE FROM IRONWOOD TO CLAM LAKE TO EDGEWATER.
THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...POSSIBLY
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE NORTHLAND LATE
MONDAY OR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING
OVER NORTHWEST WISCONSIN.

LSZ121-140>148-261030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
412 AM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. A FEW STORMS MAY BE
STRONG OR SEVERE...MAINLY OVER THE SOUTH SHORE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS MAY DEVELOP LATE MONDAY OR TUESDAY.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 11:21 AM CDTSpecial Marine WarningDLH39 min
Jul 25, 11:52 AM CDTSpecial Marine WarningDLH23 min
Jul 25, 12:20 PM CDTSpecial Marine WarningDLH40 min
Jul 25, 12:57 PM CDTSpecial Marine WarningDLH18 min
Jul 25, 1:21 PM CDTSevere Thunderstorm WarningDLHPine54 min
Jul 25, 2:03 PM CDTSpecial Marine WarningDLH42 min
Jul 25, 4:30 PM CDTSpecial Marine WarningDLH23 min
Jul 25, 12:22 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Iron53 min
Jul 25, 1:10 PM CDTSevere Thunderstorm WarningDLHAshland, Iron22 min
Jul 25, 1:28 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas, Washburn24 min
Jul 25, 1:45 PM CDTSevere Thunderstorm WarningDLHBurnett, Washburn45 min
Jul 25, 2:12 PM CDTSevere Thunderstorm WarningDLHAshland, Iron48 min
Jul 25, 2:23 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Iron28 min
Jul 25, 2:28 PM CDTSevere Thunderstorm WarningDLHSawyer, Washburn29 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.